Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 265, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 23, 2001, 10:39 PM CDT for Atchison County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 23, 2001, 10:39 PM CDT (03:39 UTC)
- Expired
- Aug 23, 2001, 11:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Atchison County, KS
The radar
The Topeka radar (KTWX), 102 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1935 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 10.3
The text
As transmitted, in the capitals the NWS used until 2016.
345
WUUS53 KEAX 240340
SVRMCI
KSC005-240445-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1039 PM CDT THU AUG 23 2001
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ATCHISON COUNTY IN NORTHEAST KANSAS
THIS INCLUDES THE CITY OF ATCHISON
* UNTIL 1145 PM CDT
* AT 1039 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF ARRINGTON...OR ABOUT 6
MILES SOUTH OF HOLTON...MOVING EAST AT 60 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ARRINGTON AT 1045 PM CDT
MUSCOTAH AT 1050 PM CDT
EFFINGHAM AT 1055 PM CDT
CUMMINGS AT 1100 PM CDT
ATCHISON AT 1105 PM CDT
THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE WINDS IN EXCESS OF 60
MPH. FOR YOUR SAFETY...MOVE INDOORS...AND STAY AWAY FROM WINDOWS.
REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS.
60 MPH WINDS WERE REPORTED IN VALLEY FALLS IN JEFFERSON COUNTY
KANSAS AT 1035 PM.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 3964 9554 3943 9555 3942 9500 3954 9513
3963 9507 3964 9522
$$
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:55 PM CDT, 44 minutes earlier.
Area forecast discussion, Aug 23, 9:55 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 955 PM CDT THU AUG 23 2001 OPTED NOT TO GO WITH ANY KIND OF FFA FOR THE EVENING UPDATE TO THE ZONES. WAA STORMS IN EASTERN KANSAS ARE BEING OVERRUN BY LINE OF STORMS MOVING OUT OF CENTRAL KANSAS. ALTHOUGH EASTERN KANSAS AND WEST MISSOURI WILL BE EXPERIENCING PERIODS OF HEAVY RAIN...WITH THIS SQUALL LINE SWINGING THROUGH AREA...HAVE DOUBTS WE WILL GET INTO A LONG LIVED TRAINING OF STORMS OVER ONE AREA SITUATION OVERNIGHT. HOWEVER...WILL KEEP AN EYE ON LLJ WHICH PROFILER IN SE KANSAS SHOWS HAS INCREASED TO 30 KTS OUT OF THE SW. WITH THIS OVERRUNNING SURFACE BOUNDARY JUST SOUTH OF FORECAST AREA...SOUTHERN HALF OF CWA LIKELY TO SEE THE HEAVIEST RAIN OVERNIGHT. .EAX... KS...NONE. MO...NONE. PC
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 10:54 PM CDT | Severe Thunderstorm Warning | EAX | Leavenworth | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.